Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 145, NWS Des Moines, IA

June 15, 2017Franklin County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2017, 6:00 PM CDT for Franklin County, Iowa. It was in force for 15 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2017, 6:00 PM CDT (23:00 UTC)
Expired
Jun 15, 2017, 6:15 PM CDT
In force
15 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Franklin County, IA

The radar

The Des Moines radar (KDMX), 118 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:01 PM CDTHAIL 12 Ene Coulter, IA
Jun 15, 6:08 PM CDTHAIL 1Hampton, IAVIA SOCIAL MEDIA.
Jun 15, 6:17 PM CDTHAIL 22 Se Hansell, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 51 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
51 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WUUS53 KDMX 152300
SVRDMX
IAC069-152330-
/O.NEW.KDMX.SV.W.0145.170615T2300Z-170615T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
600 PM CDT THU JUN 15 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Central Franklin County in north central Iowa...

* Until 630 PM CDT.

* At 600 PM CDT, a severe thunderstorm was located near Hampton,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hampton, Latimer, Coulter, Geneva, Hansell, Hampton Municipal
  Airport and Beeds Lake State Park.

This includes Interstate 35 between mile markers 165 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4267 9340 4278 9342 4288 9303 4265 9303
TIME...MOT...LOC 2300Z 261DEG 29KT 4273 9327 

HAIL...1.25IN
WIND...60MPH
 
$$

Ansorge
2 follow-up statements
508 
WWUS53 KDMX 152309
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
609 PM CDT THU JUN 15 2017

IAC069-152330-
/O.CON.KDMX.SV.W.0145.000000T0000Z-170615T2330Z/
Franklin IA-
609 PM CDT THU JUN 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL FRANKLIN COUNTY...

At 608 PM CDT, a severe thunderstorm was located over Hampton, moving
east at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Trained weather spotters. At 6:01pm, trained weather 
         spotters reported quarter sized hail 8 miles west of 
         Hampton.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hampton, Latimer, Coulter, Geneva, Hansell, Hampton Municipal Airport
and Beeds Lake State Park.

This includes Interstate 35 between mile markers 165 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4267 9340 4278 9342 4288 9303 4265 9303
TIME...MOT...LOC 2308Z 261DEG 29KT 4274 9318 

HAIL...1.25IN
WIND...60MPH
 
$$

Ansorge
211 
WWUS53 KDMX 152315
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
615 PM CDT THU JUN 15 2017

IAC069-152325-
/O.CAN.KDMX.SV.W.0145.000000T0000Z-170615T2330Z/
Franklin IA-
615 PM CDT THU JUN 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRANKLIN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has been replaced with a new 
warning. Ping pong sized hail and gusty winds are still possible 
with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
east central Franklin County until 645pm.

LAT...LON 4267 9340 4278 9342 4288 9303 4265 9303
TIME...MOT...LOC 2313Z 261DEG 29KT 4275 9310 

$$

Ansorge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:18 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 15, 3:18 PM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
318 PM CDT Thu Jun 15 2017

.SHORT TERM.../Tonight through Friday night/
Issued at 317 PM CDT Thu Jun 15 2017

A weak boundary has pushed into north central Iowa this afternoon
and has been the focus for some cumulus development in vicinity of
region of speed convergence. This mixing has dropped dewpoints
into the mid 50s to lower 60s across the state and this has
limited instability overall. A few storms though may develop in
region of weak stability in the vicinity of Waterloo/Cedar Falls.
These storms may have an attendant damaging wind and/or large hail
threat.

A bigger concern for severe weather develops over southwest and
south central Iowa later this evening as the low level jet
intensifies and surges north. This will continue to lift MUCAPES
of 3000-4000 J/kg further north towards Interstate 80. Golfball
sized hail and damaging wind gusts to 70 mph will be possible with
these storms. PWAT values in excess of 1.5 inches will lead to
areas with brief heavy rainfall. The storms will begin to push
east of the forecast area after midnight.

A few isolated storms may reach far northwest Iowa Friday morning
though mainly dry weather should prevail through mid afternoon.
The surface warm front should surge back north towards the
Minnesota by Friday afternoon. That said, storms tonight likely
with have a large outflow area that will impact the warm front
advance during the morning but it should recover by the afternoon
as the pressure gradient increases with as low pressure moves into
western Nebraska. Storm initiation is anticipated in vicinity of
the boundary. These storms may initially be discrete then evolve
into an MCS and drive southeast along a strong instability
gradient. As of now, the main focus for these storms will be over
the western half of Iowa. Damaging winds will be the primary
threat though given the amount of instability and deep layer shear
over 40 kts, strong/organized updrafts will bring a large hail
threat especially early. A few tornadoes may also occur. SPC has
upgraded to an enhanced risk for this region. Possible this may
require an additional upgrade to moderate if everything falls into
place.

.LONG TERM.../Saturday through Thursday/ Issued at 317 PM CDT Thu
Jun 15 2017

The severe weather threat will continue on Saturday, though
despite better mid level dynamics associated with the approach of
a vigorous shortwave, more uncertainty does exists Saturday.
Several potential scenarios that could play out Saturday. The
first is Friday night storms contaminate the airmass and hold the
warm front further south considering a weaker pressure gradient
will be in place. Second, the airmass destabilizes as the triple
point lifts into central Iowa and thunderstorms fire during the
afternoon as the upper level dynamics arrive and storms quickly
become severe. Third, the overnight MCS from South Dakota arrives
and interacts with a quickly destabilizing air mass over the
northern half of Iowa and storms become severe by late
morning/early afternoon before growing upscale and pushing east
of the warning area. Scenarios two or three are the most likely
and suspect SPC will upgrade the current Day 3 slight risk by
Saturday. Anyone with outdoor activities planned or camping this
weekend should pay special attention to weather forecasts and
warnings through Saturday.

The boundary moves through Saturday night and will bring much
cooler and less volatile weather through much of next week as a
transition to northwest flow occurs. The flow will transition
back to more zonal towards Thursday and will bring a return of
warmer and potentially more active weather.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1243 PM CDT Thu Jun 15 2017

Convective trends will be the primary aviation challenge through
the period. Isolated/scattered thunderstorms likely to develop
along a line from near KALO/KDSM late this afternoon then become
more focused southern Iowa including KOTM this evening. Outflow
boundaries and gusty winds will be possible in vicinity of storms.
Late tonight into Friday morning should be mostly quiet with
south to southwest winds at 5 to 15 kt and VFR conditions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Donavon
LONG TERM...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jun 15, 2:39 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
239 PM CDT Thu Jun 15 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-161945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
239 PM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorm chances will return later this afternoon and
tonight. Some strong to severe thunderstorms are possible over
central Iowa with hail and strong, gusty winds the primary
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional thunderstorms are forecast at intervals from Friday
through Saturday night. There will be an increased threat of
severe weather at times, in the form of large hail and
particularly damaging winds. The highest severe weather risk will
be across about the southern half of Iowa on Friday night, and
areawide on Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between this evening and Saturday
evening.

Ansorge

In the hours before

Local storm report, Jun 15, 5:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
537 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             HAMPTON                 42.74N 93.20W
06/15/2017  E1.25 INCH       FRANKLIN           IA   TRAINED SPOTTER

&&

BSS
Local storm report, Jun 15, 5:39 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     1 S HAMPTON             42.73N 93.20W
06/15/2017  E60 MPH          FRANKLIN           IA   EMERGENCY MNGR

            NICKEL SIZED HAIL COVERING THE GROUND AS
            WELL.

&&

CC
Local storm report, Jun 15, 5:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
542 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0534 PM     HAIL             HAMPTON                 42.74N 93.20W
06/15/2017  E1.50 INCH       FRANKLIN           IA   TRAINED SPOTTER

&&

BSS
Local storm report, Jun 15, 5:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT THU JUN 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     HAIL             7 WSW GENEVA            42.63N 93.24W
06/15/2017  E1.25 INCH       FRANKLIN           IA   TRAINED SPOTTER

            REPORTED NEAR 80TH AND NETTLE BRADFORD IA.

&&

BSS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 9:00 PM CDTSpecial Weather StatementDMXAppanoose, Davis, Monroe, Wapello, Wayne60 min
Jun 15, 5:26 PM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin49 min
Jun 15, 5:32 PM CDTSevere Thunderstorm WarningDMXButler, Franklin43 min
Jun 15, 6:06 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy39 min
Jun 15, 6:12 PM CDTSevere Thunderstorm WarningDMXButler, Franklin33 min
Jun 15, 6:14 PM CDTSevere Thunderstorm WarningDMXBremer, Butler27 min
Jun 15, 6:36 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer, Butler19 min
Jun 15, 6:40 PM CDTSevere Thunderstorm WarningDMXBremer35 min
Jun 15, 6:44 PM CDTSevere Thunderstorm WarningDMXBlack Hawk46 min
Jun 15, 6:50 PM CDTSevere Thunderstorm WarningDMXCass40 min
Jun 15, 6:52 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Butler, Grundy23 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.